Sign up for a WebBoard account Sign Up Keyword Search Search Calendar Calendar More Options... Options
Chat Rooms Chat Help Help News News Log in to WebBoard Log in Not Logged in
Show tree view Topic
Go to previous topicPrev TopicGo to next topicNext Topic
Author Message
Anonymous
Subject:Post-treatment fatigue

First, thanks to everyone at M.D. Anderson who is making this special forum possible.  

A small tumor was found under my sternum late in 2004, and it was removed at a hospital in my home town. I'm a male and was in my mid-40s at the time.  A local pathologist misdiagnosed it as metastatic lung cancer, but I demanded two second opinions, which confirmed that it was invasive thymoma.

I then underwent the CAPP regimen (cyclophosphamide, adriamycin, cisplatin, and prednisone) developed at MDACC for treatment of thymoma, but it was delivered at home by a local doctor.  I had three rounds of CAPP during the first quarter of 2005, followed by a median sternotomy at MDACC.  Twenty-five radiation treatments at a local facility completed my treatment in August 2005. 

I noted a dramatic change in my energy level during the first round of chemotherapy, and the daily fatigue worsened with each succeessive round.  After I finished radiation therapy, I tried to return to work and even arranged with my employer to spend most of my part-time hours at home, completing assignments on my own schedule.  Eventually, I was laid off, and I haven't yet felt like I could return to work.  (I have chronic back, neck and hip pain and some other chronic conditions that impact my overall health.)

I've never recovered from the fatigue that became so apparent during chemo. My sleep is restless, but I do manage at least 8 hours per night--although it usually takes me at least 10 hours in bed to sleep for that long.  My sleep apnea is managed with a CPAP machine, and I recently checked my oxygen levels during sleep, and they're fine, so I'm not suffering daytime fatigue due to a sleeping issue.  I've been tolerant to my pain medications for a long time and have actually decreased my daily dosage over the last few months, so the side effects of pain medication should have only a small role in my overall sense of fatigue.

My local medical oncologist is reluctant to discuss the potential for some chemo drugs to have long-term effects but did say in our last appointment, "Some of my patients are able to work while they take chemo, and some never bounce back after their treatment.  You may be one of the latter."

I always feel tired, and some days, it seems like simply getting out of bed is an accomplishment; on other days, I'm able to do a few chores around the house, run an errands, or do a few minutes of yard work-- but I tire quickly. I also find it difficult to concentrate on a task, such as writing (I'm a former technical writer and still do a little bit of magazine writing with help from my wife).  So here are my questions:

* In your experience, is the CAPP treatment known to cause long-term fatigue in some patients?  Are one or more of the drugs more likley to cause fatigue than the others?

* Can radiation therapy also play a role in long-term fatigue, and is chronic fatigue more likely for patients who receive chemo AND radiation therapy?

* Are any of the constituents of the CAPP regimen associated with with the phenomenon called "chemo brain?" (I'm asking because it's hard for me to focus, my short-term memory is no longer sharp, and I occasionally struggle to find the right word...there's no history of Alzheimer's in my family, and I'm only in my late 40s.)

* Is it true, as my doctor said, that some patients "never bounce back" from chemo?  (I found that a little hard to believe....but then I'm an optimist!)

* If a person has chronic fatigue for a certain amount of time--hypothetically, let's say 5 years--is it possible to predict at that point whether the condition will ever resolve?  For example, if a person still has chronic fatigue x years after treatment, are his chances of recovering from it more or less likely?

Thanks in advance for taking the time to read this long message and for anything you can write to help me better understand my situation!

 

 


Posted: 07 Apr 2008 11:33 AM
Left Button SpacerRight Button Spacer
 
 
skshort

skshort

Total Messages 36

Subject:Post-treatment fatigue

Thank you for posting your questions. I will try my best to answer all of them:

In our experience almost all chemotherapy cocktail causes fatigue. A patient who recieves XRT is even more tired and it tends to linger longer (perhaps we think due to cytokine release )Since you have recieved both, you will be still experiencing fatigue. Some of our patients still c/o of fatigue even one year after all these treatments are finished. If your thymoma is close to your throat and you have recd. XRT along that region esp. the neck, there could be a chance that you are hypothyroid...so I don't know if your thysroid function test have been checked yet. You should also remember that most thytmoma presents with fatigue or weakness.

XRT - yes, radiation has a role in the fatigue development.

Since you are very young - and if you have no medical problems, these are the typical interventions we do for our patients:

EvaluationOf fatigue: (assess for depression, sleep, nutrition, physical function, laboratory tests and other medical problems.

If patient has thyroid problems: we treat them with a thyroid replacement medication

If patient has sleep disturbance: sleep evaluation is done and may need to sleep in the lab overnight to learn the actual problem causing patient to have low quality sleep

We advise all our patients to exercise starting just walking 30minutes per day. Those with severe muscle weakness we recommend water aerobics

Non pharmacologic interventions: aside from exercise is energy conservation, accupuncture, relaxation techniques (esp for patients who has anxiety and difficulty sleeping, tai chi, good nutrition)

Pharmacologic treatment: use of psychostimulant; assuming that you have no medical problem that would contraindicate this medicine (example: Provigil and Ritalin are the common ones

 

Thanks,

Rosalie


Posted: 07 Apr 2008 05:21 PM
Left Button SpacerSend user an email email|View user's profile profileRight Button Spacer
 
 
 
Go to previous topicPrev TopicGo to next topicNext Topic

 
go

Log In Options